Nebraska, 2022

Hail and Damaging Winds in Nebraska, May 15, 2022

May 15, 2022 · NWS GID · 6 events in 4 counties and zones

Isolated severe thunderstorms develop during the early morning hours of May 15th, producing large hail and damaging winds over portions of south central Nebraska. Activity initially developed along and north of Interstate 80 across Dawson and Buffalo Counties between 1AM and 2AM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated severe thunderstorms develop during the early morning hours of May 15th, producing large hail and damaging winds over portions of south central Nebraska. Activity initially developed along and north of Interstate 80 across Dawson and Buffalo Counties between 1AM and 2AM CDT. Initial thunderstorms evolved into a few small clusters as they moved southeast and produced marginally severe hail up to quarter size, and severe wind gusts of 60 to 65 MPH. Overall, this was a minor event by local severe weather standards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 1:55 AM CST, 45 minutes earlier.

Area forecast discussion, May 15, 1:55 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
255 AM CDT Sun May 15 2022

.DISCUSSION...(Today through Saturday)
Issued at 208 AM CDT Sun May 15 2022

Tonight Through This Morning...
We have an active night with thunderstorms ongoing early this
morning at the time of this forecast discussion and thus will keep
things a bit shorter than normal.

Our biggest immediate concern is the possibility for severe
thunderstorms through mid morning in association with a short
wave/vort max that will be sliding across the forecast area.
Forecast models have been in good agreement since at least
yesterday that we would see this uptick in thunderstorms during
the early morning hours including the possibility for severe
thunderstorms. However, MUCAPE values are lower in the more recent
model runs, generally around or below 1000 J/KG, so higher end
severe thunderstorms seems less likely. However, the
shear/instability combination is still sufficient for at least
marginally severe thunderstorms capable of 60 mph wind gusts and
half dollar sized hail. Thunderstorms will track southeast across
the forecast area. Not everyone will see storms and the better
chances will be from around the Tri-Cities and points east and
southeast from there. Thunderstorms should be tracking southeast
out of our forecast area by late morning.

This Afternoon Into Tonight...
Clouds will start to clear out by early afternoon, but it will be
cooler today behind this storm system and have lowered high
temperatures a bit into the lower 70s for south central Nebraska
to the mid and upper 70s across north central Kansas.

Monday...
This should be a dry and warm day as an upper ridge slides east
across the region. Highs for most areas will be in the lower 80s.

Monday night through Tuesday night...
The upper pattern will become more zonal but with a vort max or
two passing through and several models indicating chances for
thunderstorms. The better storm chances will be during the
overnight periods with a little bit of low level jet support.
Between Monday night and Tuesday night, it currently seems that
Tuesday night will have the better chance at a more widespread
precipitation event and favor eastern zones.

Wednesday through Friday...
A large upper level trough should take shape across the western
United States, which would pump warm moist air into the plains.
Therefore, highs should climb into the 80s on Wednesday and
especially on Thursday. However, a cold front could knock highs
back down again into the 60s or lower 70s by Friday and Saturday.
We could see a chance for precipitation with that cold front
Thursday night. Rain chances could linger into the weekend
depending on the strength and progression of the upper trough.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1215 AM CDT Sun May 15 2022

The primary aviation concern will center around the chance for a
few strong to severe thunderstorms beginning in the hours right
around dawn and then lasting through at least mid morning. Skies
should begin to clear out during the afternoon hours, but could
flirt with MVFR ceilings at times this morning. The light east
wind early this morning will become more northeasterly towards
dawn and then northerly this afternoon, but should remain rather
light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wesely
Hazardous weather outlook, May 14, 8:17 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
917 PM CDT Sat May 14 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
917 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

There will be a chance of thunderstorms for the rest of the night.
A round of strong to severe thunderstorms is expected to develop
late tonight mainly after 3 AM and last into Sunday morning. The
better chance for severe weather with these late night storms will
be east of a Kearney to Franklin Nebraska, to Osborne Kansas
line. The primary late night severe weather hazards would be hail
to the size of golf balls and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms could linger through mid Sunday
morning, mainly east of Highway 281.

Additional thunderstorm chances return to the forecast area
Monday night through Tuesday night, and then periodically
Wednesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe weather reports through
tonight to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, May 15, 1:13 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
213 AM CDT Sun May 15 2022

NEZ060-061-073-150745-
Buffalo NE-Phelps NE-Dawson NE-
213 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of north central
Phelps, southwestern Buffalo and eastern Dawson Counties through 245
AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lexington, moving southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Overton around 225 AM CDT.

Other locations in the path of this storm include Elm Creek and
Odessa.

This includes Interstate 80 between mile markers 245 and 263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 9979 4097 9965 4076 9915 4055 9942
TIME...MOT...LOC 0712Z 305DEG 33KT 4085 9962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Wesely
Special weather statement, May 15, 1:46 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
246 AM CDT Sun May 15 2022

NEZ061-073-074-150815-
Buffalo NE-Phelps NE-Kearney NE-
246 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern Phelps,
Kearney and southwestern Buffalo Counties through 315 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or 10 miles southwest of Kearney, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Axtell around 300 AM CDT.

Other locations in the path of this storm include Minden and Norman.

This includes Interstate 80 between mile markers 260 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4075 9927 4050 9876 4035 9893 4035 9912
      4061 9941
TIME...MOT...LOC 0745Z 307DEG 40KT 4063 9926

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, May 15, 2:04 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
304 AM CDT Sun May 15 2022

NEZ074-075-150830-
Adams NE-Kearney NE-
304 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Adams
and Kearney Counties through 330 AM CDT...

At 304 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Minden, or 9 miles south of Kearney, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Minden, Axtell, Roseland, Holstein, Ayr, Heartwell and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4066 9916 4065 9899 4066 9897 4055 9843
      4035 9843 4035 9877 4045 9918
TIME...MOT...LOC 0804Z 295DEG 35KT 4057 9905

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Wesely
Special weather statement, May 15, 2:18 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
318 AM CDT Sun May 15 2022

NEZ076-077-150845-
Clay NE-Fillmore NE-
318 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern Clay
and Fillmore Counties through 345 AM CDT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sutton, or 23 miles southwest of York, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shickley around 330 AM CDT.
  Geneva around 335 AM CDT.
  Strang around 340 AM CDT.
  Milligan and Ohiowa around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9759 4054 9799 4070 9788 4052 9737
      4035 9737
TIME...MOT...LOC 0817Z 297DEG 40KT 4058 9784

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wesely
Special weather statement, May 15, 2:20 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
320 AM CDT Sun May 15 2022

NEZ060-150845-
Dawson NE-
320 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of western Dawson
County through 345 AM CDT...

At 319 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gothenburg, or 25 miles northwest of Lexington, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Willow Island around 330 AM CDT.
  Cozad around 335 AM CDT.

This includes Interstate 80 between mile markers 209 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 10022 4102 9971 4072 9977 4084 10023
TIME...MOT...LOC 0819Z 278DEG 29KT 4094 10018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wesely
Special weather statement, May 15, 2:31 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
331 AM CDT Sun May 15 2022

NEZ084-085-150900-
Franklin NE-Webster NE-
331 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern
Franklin and Webster Counties through 400 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 25 miles southwest of Hastings, moving southeast at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Campbell around 335 AM CDT.
  Bladen around 340 AM CDT.

Other locations in the path of this storm include Red Cloud, Cowles
and Guide Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9834 4005 9857 4025 9900 4035 9889
      4035 9828 4007 9827 4000 9827
TIME...MOT...LOC 0830Z 310DEG 42KT 4035 9877

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Wesely

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
May 15, 2:40 AM CST
Where
Dawson County, Cozad
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.870, -99.970

Hail, Buffalo

When
May 15, 3:20 AM CST
Where
Buffalo County, Elm Creek
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -99.370

Thunderstorm Wind, Phelps

When
May 15, 3:28 AM CST
Where
Phelps County, 5 mi NNW of Holdrege
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.517, -99.406

A wind gust of 63 MPH was measured by a mesonet station located five miles north-northwest of Holdrege.

Thunderstorm Wind, Phelps

When
May 15, 3:38 AM CST
Where
Phelps County, 3 mi WNW of Holdrege
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.467, -99.423

A wind gust of 61 MPH was measured by a mesonet station located three miles west-northwest of Holdrege.

Thunderstorm Wind, Phelps

When
May 15, 3:40 AM CST
Where
Phelps County, 3 mi S of Holdrege
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.407, -99.370

A wind gust of 63 MPH was measured by a mesonet station located three miles south of Holdrege.

Hail, Kearney

When
May 15, 3:55 AM CST
Where
Kearney County, 5.31 mi E of Wilcox
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.360, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026326, 1026327, 1026328, 1026330, 1026329, 1026331.